Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Tucson, AZ

June 23, 2024Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 23, 2024, 1:21 PM MST for Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2024, 1:21 PM MST (20:21 UTC)
Expired
Jun 23, 2024, 2:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS55 KTWC 232021
SVRTWC
AZC023-232100-
/O.NEW.KTWC.SV.W.0007.240623T2021Z-240623T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
121 PM MST Sun Jun 23 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Santa Cruz County in southeastern Arizona...

* Until 200 PM MST.

* At 120 PM MST, a severe thunderstorm was located 8 miles east of
  Patagonia, or 21 miles northeast of Nogales, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3147 11050 3139 11064 3153 11074 3161 11059
TIME...MOT...LOC 2020Z 159DEG 2KT 3150 11061 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM
1 follow-up statement
743 
WWUS55 KTWC 232044
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
144 PM MST Sun Jun 23 2024

AZC023-232100-
/O.CON.KTWC.SV.W.0007.000000T0000Z-240623T2100Z/
Santa Cruz-
144 PM MST Sun Jun 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR EAST CENTRAL SANTA CRUZ COUNTY...

At 143 PM MST, a severe thunderstorm was located over Patagonia, or
16 miles northeast of Nogales, moving northwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly remote areas of east
central Santa Cruz County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3152 11058 3144 11067 3153 11074 3161 11059
TIME...MOT...LOC 2043Z 134DEG 6KT 3153 11073 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:02 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 23, 10:02 AM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1002 AM MST Sun Jun 23 2024

.SYNOPSIS...
Ample moisture will bring daily chances for thunderstorms to the
area through the week. Some thunderstorms will generate strong
outflow winds with locally heavy rain possible. Seasonable heat to
start the week, climbing several degrees by mid week as high
pressure builds overhead.

&&

.UPDATE...
Like yesterday, the 12Z sounding at KTWC came in showing
significant moisture with PWATS at 1.88 inches. Southerly flow
over southeastern Arizona will continue to fuel moisture into the
area with afternoon/ evening hour PWATS forecast to be around 2
inches. Higher PWATs around 2 inches will be focused in western
Pima county and decrease moving east across SE AZ with PWATS
around 1.1 inches Cochise county. Cloud cover is not as
widespread as yesterday but there is still a decent cloud deck
over central to western Pima county, Pinal county, and northern
Graham and Greenlee counties. The areas with more prolonged
surface heating will help increase instability for that area.
Though, this is not to say that the areas with less surface
heating are not capable of seeing thunderstorm development. How
well clouds dissipate this morning will increase confidence on how
widespread convection will be today.

The greatest instability appears in a north to south corridor
from southern Pinal, to central to eastern Pima to Santa Cruz
counties with CAPE around 1500-2000 J/kg. DCAPE is around 900-1200
J/kg suggesting that strong outflow winds will not be the main
threat associated with thunderstorms today. Isolated storms are
forecast to begin developing around 12-1 PM MST, focused to start
in and around Santa Cruz county pushing into central to eastern
Pima and Cochise counties around 2-4 PM MST. If cloud cover over
western Pima county is able to dissipate, there is a chance for
storms and showers to develop there. Based on how high
atmospheric moisture is and how slow mean wind aloft is, the main
concern associated with thunderstorm development is heavy rain
with the potential for flash flood conditions.

&&

.DISCUSSION...
Unseasonably deep moisture for late June continues to bring
showers and thunderstorms to the area this week. We're still
seeing scattered showers around the area in the overnight and
early morning hours.

Surface dewpoints in the 60s to lower 70s with precipitable water
values from 1.4 to 1.8 inches or so is typically a late July to
August thing. As expected, a strong gulf surge has reinforced the
initial moisture punch with surface dewpoints up 10 to 15 degrees
into the lower deserts and satellite precipitable water estimates
as high as 2 inches in southwest AZ. KYUX vad wind profile
showing the surge has lost some depth, currently down to about 2k
ft deep. We've also been seeing a bit less shear and slow warming
in mid levels as high pressure builds in from the west over the
next 72 hours. WPC continues to have our area in a slight risk for
excessive rainfall which looks good.

For today, we'll once again see much of the area struggling with
debris cloud and light to moderate embedded showers to start the
day. With this much moisture, insolation is always an issue as we
watch to see where our first areas of clearing occur. Some drying
from the east will make Cochise county the earliest candidate for
surface heating. As the deepest moisture axis shifts westward,
SREF, HREF and HRRR trends suggest a strong focus on Santa Cruz
county and much of the Tohono O'Odham nation this afternoon and
early evening. Watch for heavy rain with wet microburst activity,
with outflows potentially pushing storm activity into metro Tucson
again.

The ridge will strengthen overhead with a new high center
consolidating nearly overhead the first half of the week. The
resulting warmer mid levels will combine with a gradual drying
trend to slow the thunderstorm trend a bit. However, we should
still manage daily chances of storms through the week. Another
slower moving easterly wave is passing through Mexico a little
further south than the earlier one; likely to enter the Pacific
near southern Sinaloa Tuesday. Still probably far enough north to
help with another (weaker) moisture surge late in the week.

&&

.AVIATION...Valid through 24/12Z.
Scattered -SHRA with isold -TSRA and BKN ceilings around 6-10k
feet this morning. Another chance of TSRA across the area between
23/20Z and 24/04Z. Locally heavy rainfalls may significantly
reduce visibilities at times. Light winds generally less than 8
kts this morning. Strong gusty outflow winds from thunderstorms
possible in the afternoon and evening. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
A strong increase in moisture will bring better relative humidity
values along with a chance of thunderstorms through the week.
Some storms will generate strong and erratic outflow winds.
Moisture is expected to be deep enough for some storms to generate
locally heavy rain.

Temperatures may heat back up by mid week as high pressure builds
nearly overhead, however we should keep some storm chances around.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Malarkey

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:41 PM MSTSevere Thunderstorm WarningTWCSanta Cruz49 min
Jun 23, 2:15 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz45 min
Jun 23, 2:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Jun 23, 2:59 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jun 23, 3:11 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jun 23, 3:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jun 23, 4:13 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.